Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 497, NWS Baltimore/Washington

August 29, 2021Augusta County, Nelson County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 29, 2021, 4:25 PM EDT for Augusta County, Nelson County, Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 4:25 PM EDT (20:25 UTC)
Expired
Aug 29, 2021, 5:15 PM EDT
In force
50 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Augusta County, VA, Nelson County, VA

The radar

The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

143 
WUUS51 KLWX 292025
SVRLWX
VAC015-125-292115-
/O.NEW.KLWX.SV.W.0497.210829T2025Z-210829T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
425 PM EDT Sun Aug 29 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  West central Nelson County in central Virginia...
  South central Augusta County in western Virginia...

* Until 515 PM EDT.

* At 425 PM EDT, a severe thunderstorm was located near Vesuvius, or
  14 miles east of Rockbridge Baths, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Stuarts Draft, Sherando, Montebello, Lyndhurst, Greenville,
  Middlebrook, Mint Spring and Spottswood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3784 7916 3786 7914 3787 7915 3789 7915
      3792 7919 3797 7929 3815 7915 3796 7891
      3783 7914
TIME...MOT...LOC 2025Z 223DEG 4KT 3795 7916 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RCM
2 follow-up statements
823 
WWUS51 KLWX 292036
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
436 PM EDT Sun Aug 29 2021

VAC015-125-292115-
/O.CON.KLWX.SV.W.0497.000000T0000Z-210829T2115Z/
Nelson VA-Augusta VA-
436 PM EDT Sun Aug 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WEST CENTRAL NELSON AND SOUTH CENTRAL AUGUSTA COUNTIES...

At 436 PM EDT, a severe thunderstorm was located near Montebello, or
15 miles southwest of Waynesboro, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Stuarts Draft, Sherando, Montebello, Lyndhurst and Greenville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3784 7916 3786 7914 3787 7915 3789 7915
      3792 7919 3794 7923 3803 7911 3804 7901
      3796 7891 3783 7914
TIME...MOT...LOC 2036Z 296DEG 12KT 3792 7911 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RCM
842 
WWUS51 KLWX 292112
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
512 PM EDT Sun Aug 29 2021

VAC015-125-292122-
/O.EXP.KLWX.SV.W.0497.000000T0000Z-210829T2115Z/
Nelson VA-Augusta VA-
512 PM EDT Sun Aug 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL NELSON AND SOUTH
CENTRAL AUGUSTA COUNTIES WILL EXPIRE AT 515 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3784 7916 3786 7914 3787 7915 3789 7915
      3792 7919 3794 7923 3803 7911 3804 7901
      3796 7891 3783 7914
TIME...MOT...LOC 2112Z 223DEG 4KT 3795 7908 

$$

RCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:17 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 29, 3:17 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
317 PM EDT Sun Aug 29 2021

.SYNOPSIS...
A front stalled near the Blue Ridge Mountains will retreat
northeastward as a warm front through tonight. A cold front will
slowly approach from the Great Lakes Monday into Monday night.
This front will stall overhead during the middle of the week as
the remnants of Ida approach from the Tennessee River Valley.
The cold front and remnants of Ida should move offshore late in
the week, giving way to building high pressure for next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A stalled front near the Blue Ridge Mountains marks the
difference between relatively cloudier and more stable
conditions to its east, and more unstable conditions ripe for
convection to its west. A convergence axis was evident as a
towering line of cumulus directly over the spine of the
Allegheny Front as of mid afternoon, and convection will likely
continue to initiate in the vicinity of this axis. Slow storm
motions could again lead to isolated heavy rainfall totals and
flooding/flash flooding, and isolated damaging downburst winds
are possible beneath the stronger thunderstorms cores given
sufficient CAPE/DCAPE. The focus for convection should be west
of I-81 and especially near the Allegheny Front through early
this evening. To the west, convection over OH/WV may move toward
the area tonight. A weak wave aloft coupled with warm and moist
advection in the low levels may result in a few showers or
thunderstorms developing/moving over parts of the area late
tonight into Monday morning.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
A cold front approaching from the Great Lakes will slowly move
toward and eventually into the Mid-Atlantic Monday into Monday
night. There is uncertainty in the extent of any early morning
cloud cover and shower activity, and that will play a role in
how unstable it gets and how strong or widespread thunderstorms
will become later in the day. There is a bit of a modest
enhancement to the flow aloft expected, so storms may have a bit
more organization to them. Gusty to damaging winds and a few
instances of flooding are possible.

By Tuesday, the remnants of Ida will be moving northeastward
across the Tennessee River Valley. Meanwhile, Monday's front
will be stalling overhead. This likely sets the stage for
scattered to numerous showers and thunderstorms, with the
probability of more widespread and potentially heavy rain
increasing markedly after midnight Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Please reference the National Hurricane Center for the latest
details on the track and strength of Ida.

Ida will likely continue to be steered northeast by an
approaching trough during the middle of the week. It is becoming
increasingly likely that our region will be affected. There is
an increasing flood/flash flood risk with a potentially prolonged
period of heavy rainfall from showers and thunderstorms Wednesday
into Wednesday night. The track will determine the placement,
extent, and severity of flooding and/or severe thunderstorm and
tornado threats. There is also a threat for tidal flooding
depending on the track of the remnants. Mainstem river rises and
additional flooding is possible late in the week even after the
heaviest rainfall has gone.

The remnants' track and intensity is still a bit uncertain. It
should be moving away by Thursday. This will set the stage for a
couple of refreshing days as Canadian high pressure surges
southward. Daytime temperatures will be in the upper 70s and lower
80s with dew points in the 50s. Overnight lows will be in the 50s to
around 60, with some 40s possible in the mountains. Return flow may
result in a slight warming trend by Saturday, but precipitation is
forecast to hold off at this time.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Conditions have largely improved to VFR (except at CHO/MRB where
MVFR likely continues through mid afternoon). TSRA may approach
CHO 21-24z, with shower or iso tstm activity possible from MRB
eastward to the metro terminals late tonight into Mon AM. Patchy
fog and low clouds are likely again overnight, as well.

Additional showers and thunderstorms are possible Monday
afternoon and evening and Tuesday afternoon, perhaps becoming
more widespread later Tuesday night as the remnants of Ida
approach. Please refer to the National Hurricane Center for
details on Ida.

Wednesday's forecast will depend on the remnants of Hurricane Ida,
but heavy rain, thunderstorms, and low ceilings are all possible.
Improving conditions should arrive by Thursday.

&&

.MARINE...
Generally light flow is expected through Tuesday, though
periodic showers and thunderstorms could result in locally gusty
winds, higher waves, and lightning strikes.

Winds may increase Wednesday into Thursday as the remnants of
Hurricane Ida pass through the region, but details remain uncertain
at this time. Please refer to the National Hurricane Center
for details on Ida.

&&

.TIDES/COASTAL FLOODING...
Slightly above normal tide levels persist, higher to the south
due to north/northeast winds. By late this afternoon into
tonight, the winds will relax and perhaps turn to the east or
south. Anomalies of around a foot would put Annapolis and DC SW
Waterfront close to, but not over, minor flood stage tonight.
Overall, the forecast falls in between the flatter ETSS and
aggressive (minor flooding at several locations) CBOFS and
Stevens ensemble.

Anomalies should decrease a little for the first part of the week,
but increasing southerly winds ahead of the remnants of Ida could
result in tidal flooding around midweek.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...KLW
AVIATION...KLW/DHOF
MARINE...KLW/DHOF
TIDES/COASTAL FLOODING...ADS/DHOF
Hazardous weather outlook, Aug 29, 5:30 AM EDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
530 AM EDT Sun Aug 29 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-300930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
530 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected on Monday, which may produce
isolated instances of damaging winds and flash flooding during the
afternoon.

The remnants of Ida will impact the region on Wednesday. Showers
and thunderstorms associated with this system could bring
scattered severe thunderstorms and scattered instances of flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary on Wednesday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-300930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
530 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Isolated instances of flash flooding are possible across portions
of the Shenandoah Valley and Central Virginia this afternoon and
evening. An isolated severe thunderstorm with brief damaging wind
gusts is also possible in the same area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected on Monday, which may produce
isolated instances of damaging winds and flash flooding during the
afternoon.

The remnants of Ida will impact the region on Wednesday. Showers
and thunderstorms associated with this system could bring
isolated severe thunderstorms and scattered instances of flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary on Wednesday.

MDZ001-501-502-VAZ503-504-WVZ501>506-300930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
530 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Isolated instances of flash flooding are possible this afternoon
and evening. An isolated severe thunderstorm with brief damaging
wind gusts is also possible, mainly in Highland, Pendleton, and
Grant Counties.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected on Monday, which may produce
isolated instances of damaging winds and flash flooding during the
afternoon.

Locally heavy rain may begin Tuesday and Tuesday night, which
could cause an isolated instance of flooding.

The remnants of Ida will impact the region on Wednesday. Showers
and thunderstorms associated with this system could bring
isolated severe thunderstorms and scattered instances of flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary on Wednesday.

CJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:03 PM EDTSevere Thunderstorm WarningLWXCulpeper, Madison, Orange, Spotsylvania42 min
Aug 28, 8:05 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Greene, Rockingham, City of Charlottesville40 min
Aug 28, 8:11 PM EDTSevere Thunderstorm WarningLWXGreene, Madison, Page, Rappahannock, Rockingham49 min
Aug 28, 8:27 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Orange, Spotsylvania, Stafford, City of Fredericksburg32 min
Aug 28, 8:36 PM EDTAreal Flood WarningLWXCulpeper, Greene, Madison2 hr
Aug 28, 8:38 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Greene, Orange, City of Charlottesville52 min
Aug 28, 8:41 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Greene, Madison, City of Charlottesville34 min
Aug 28, 8:44 PM EDTSevere Thunderstorm WarningLWXCulpeper, Greene, Madison, Orange, Spotsylvania46 min
Aug 28, 9:07 PM EDTAreal Flood WarningLWXAlbemarle, Culpeper, Greene, Madison, Orange, Spotsylvania and 1 more3 hr
Aug 28, 11:10 PM EDTAreal Flood WarningLWXAugusta, Nelson4 hr
Aug 29, 1:43 PM EDTSevere Thunderstorm WarningLWXAugusta, Highland47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.